Kansas, 2017

Hail in Kansas, March 28, 2017

March 28, 2017 · NWS DDC · 1 event in 1 county or zone

An isolated severe thunderstorm occurred in a widespread area of convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm occurred in a widespread area of convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 28, 1:25 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 28, 1:25 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
225 PM CDT Tue Mar 28 2017

...Updated Long Term...

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1240 PM CDT Tue Mar 28 2017

Beneficial rainfall has begun across SW KS. Upper cyclone is
spinning over New Mexico at midday, with the associated warm
conveyor belt blossoming with rain and thunderstorms as expected,
from western Kansas to west Texas. All short term models and CAMs
spread rain and embedded thunder eastward across SW KS through
this evening. Rain will be moderate to heavy at times, with rain
amounts of 0.50 to 1 inch typical. Isolated thunder will persist
mainly across the southern zones through this evening, but the
threat of severe weather is low. With all instability elevated,
any severe threat would be limited to hail (quarter size or less)
mainly near the Oklahoma border. Low stratus clouds are going
nowhere, with temperatures steady in the upper 40s and lower 50s.

Will likely see a several hour respite in rainfall intensity
overnight, as moist warm conveyor belt rain/convection propogate
east of SW KS, and the cyclone's deformation axis begins to
organize over NE New Mexico. For simplicity's sake, kept pop grids
high overnight with strong lift in a moist environment. As surface
low spins up in western Oklahoma overnight, NE winds will respond
with an increase to 20-30 mph with higher gusts. Temperatures will
move little, in the 40s.

Wednesday...Windy and rainy. Cloudy and chilly. Upper low near
Clovis, New Mexico at 7 am will slowly drift NE, ending up near
the SE zones by Wednesday evening. With this track, the
deformation zone axis is expected to pivot over SW KS much of the
day, with continued rain. Thunder will be limited on the cold side
of the cyclone, but did include a slight thunder mention across
the SE zones nearest the upper cyclone during the afternoon.
Aligned pops at 90% where model consensus places the deformation
axis during the day. Another 0.50 to 1 inch of rain is likely at
many locales. Also, NE winds will be strong Wednesday, with about
10 mb of surface pressure gradient across the CWA. Guidance has
notably increased on wind speeds tomorrow, and followed suit in
the grids with gusts as high as 40 mph. Temperatures will go
nowhere within the deformation rainfall, as 850 mb temperatures
slowly fall to +1 to +2C. Many locations will be stuck in the 40s
and trimmed temperatures accordingly.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 225 PM CDT Tue Mar 28 2017

Strong cyclone expected to be in SE Kansas Thursday morning, with
wraparound precipitation ending across SW KS from west to east.
Included a mix with wet snowflakes on the higher terrain of the
western counties before ending early Thursday morning. No
accumulations or impacts expected. Rapidly improving weather
expected on Thursday, with a rapidly clearing sky and a
diminishing north wind. 50s east, 60s west.

Transitory shortwave ridge departs Friday morning, and SWly flow
resumes aloft, as yet another strong closed low digs into the Four
Corners region to our west. Still appears daylight hours on Friday
will be dry with increasing clouds. Highs in the lower 60s with an
increasing SE wind.

Another opportunity for rainfall coming up this weekend. Model
guidance is still wavering on the storm track, to be expected
4-5 days out. 12z GFS indicates a storm split, which would take
the heaviest rain south of Kansas by Sunday. 12z ECMWF is similar
in shifting the storm and better rain chances SE of SW KS by
Sunday. So early indications are additional rain showers are most
likely Saturday, dwindling by Sunday, but overall impressions are
this system will not be nearly as wet as the one we are currently
experiencing.

One more shortwave embedded in developing NW flow aloft is
expected to keep the shower chances alive Monday and Tuesday early
next week. With the NW flow, moisture with this system will be
much reduced, but it will be much colder, with ECWMF suggesting a
few snowflakes will be possible. After this, ECWMF continues to
indicate dry weather and a warming trend for the remainder of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue Mar 28 2017

Poor flying conditions will persist through this entire TAF
forecast period, with no improvements expected. LIFR stratus cigs
will prevail at all airports. Visibility reductions will vary
between from 1/2 to 2 sm in BR, fog, or rain. Kept a thunder
mention out of the 18z TAFs for now, but an isolated lightning
strike is possible near GCK and DDC. Rain will be moderate to
heavy at times. HRRR solutions forecast rain to overspread all
airports through 00z. There will likely be a brief break in
rainfall intensity after 06z tonight, before deformation zone
rainfall increases toward the end of the TAF period. East winds
will gust to 20-25 kts through 00z. Expect winds to back to NE and
increase this evening (gusting 30-33 kts) in response to
cyclogenesis to the south of SW KS. Winds will trend northerly by
12z Wed and continue to gust near 30 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  47  37  58 / 100  90  70  10
GCK  43  45  35  61 /  90  90  60  10
EHA  37  46  34  62 /  80  90  60  10
LBL  41  50  34  62 /  90  90  50  10
HYS  44  45  40  54 / 100  90  80  20
P28  51  60  42  57 / 100  90  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Mar 28, 2:49 AM CST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
349 AM CDT Tue Mar 28 2017

KSZ030-031-043>046-061>066-074>081-084>090-290900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
349 AM CDT Tue Mar 28 2017 /249 AM MDT Tue Mar 28 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Areas of fog with visibilities down to 1/2 mile this morning.

Heavy rainfall with occasional lightning will be possible throughout
today and tonight.

Day 1 Hazards
-------------

* Lightning: Elevated risk
* Fog: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Heavy rainfall will continue Wednesday with occasional lightning.

Days 2-7 Hazards
----------------
* Wednesday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  No hazards.

* Friday
  - Fire weather: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Mar 28, 4:10 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
510 PM CDT TUE MAR 28 2017

KSZ065-066-079>081-282245-
Pratt KS-Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-
510 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHEASTERN
PAWNEE...SOUTHWESTERN STAFFORD...SOUTHEASTERN EDWARDS AND
NORTHWESTERN PRATT COUNTIES UNTIL 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Fellsburg, or 8 miles northeast of Greensburg, moving
northeast at 60 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Haviland, Macksville, Lewis, Garfield, Belpre, Trousdale, Hopewell,
Dillwyn, Centerview, Zook and Fellsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3755 9908 3769 9935 3811 9925 3801 9881
TIME...MOT...LOC 2209Z 203DEG 50KT 3771 9920

Reynolds

The radar

The Dodge City radar (KDDC), 106 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pratt

When
March 28, 4:40 PM CST
Where
Pratt County, 2.29 mi WSW of Pratt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.640, -98.770

Heavy rainfall was also observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690647.